Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 38, NWS Springfield, MO

May 10, 2006Phelps County, Missouri

NWS Springfield, MO issued this flash flood warning at May 10, 2006, 8:41 PM CDT for Phelps County, Missouri. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2006, 8:41 PM CDT (01:41 UTC)
Expired
May 11, 2006, 2:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Phelps County, MO

The radar

The St Louis radar (KLSX), 130 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 9:52 PM CDTFLASH FLOOD1 W Newburg, MOCOUNTY ROAD 7530 DOWN TO ONE LANE DUE TO WATER FLOWING OVER ROADWAY. WATER IS CONTINUING TO RISE.
May 10, 9:52 PM CDTFLASH FLOOD1 W Rolla, MOBRIDGE IMPASSABLE ON COUNTY ROAD 8070. RELAYED BY PHELPS COUNTY 911
May 10, 9:52 PM CDTFLASH FLOOD2 Se Rolla, MOCOUNTY ROAD 5180 IMPASSABLE
May 10, 9:52 PM CDTFLASH FLOOD4 Ne Rolla, MOHIGHWAY Y IMPASSABLE
May 10, 9:52 PM CDTFLASH FLOOD4 Se Rolla, MOWATER IS RISING ALONG HIGHWAY CC AND EXPECTED TO COVER ROADWAY SOON
May 10, 9:52 PM CDTFLASH FLOOD5 E Rolla, MOSEVERAL FEET OF WATER COVERING COUNTY ROAD 3330. ROAD IS IMPASSABLE.
May 10, 9:52 PM CDTFLASH FLOOD5 Ne Rolla, MOCOUNTY ROAD 8410 IMPASSABLE
May 10, 9:52 PM CDTFLASH FLOOD8 Se Rolla, MOCOUNTY ROAD 3520 IMPASSABLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 110141
FFWSGF
MOC161-110730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
841 PM CDT WED MAY 10 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI.

* UNTIL 230 AM CDT.

* AT 831 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT      
  THE EXCESSIVE RAINFALL FROM TODAY WAS PRODUCING FLOODING ACROSS    
  PHELPS COUNTY. 

* ACCORDING TO LAW ENFORCEMENT OFFICIALS EXCESSIVE RAINFALL WAS      
  CAUSING FLASH FLOODING TO OCCUR OVER NUMEROUS LOW WATER CROSSINGS  
  AND OTHER FLOOD PRONE AREAS.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY...IT ONLY 
TAKES A COUPLE INCHES OF FAST FLOWING WATER TO SWEEP YOUR CAR OFF 
THE ROAD. IF YOU DRIVE INTO A FLOODED LOW WATER CROSSING YOU COULD 
BE KILLED. DONT PUT YOUR LIFE AT RISK

LAT...LON 3801 9203 3805 9191 3806 9164 3816 9164
      3816 9154 3779 9154 3779 9182 3760 9182
      3760 9203

$$

IZZI
1 follow-up statement
000 
WGUS73 KSGF 110456
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 PM CDT WED MAY 10 2006

MOC161-110730-
PHELPS MO-
1152 PM CDT WED MAY 10 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR PHELPS COUNTY UNTIL 230
AM CDT...

AT 1148 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING ON MANY LOW WATER CROSSINGS AND SMALL STREAMS 
ACROSS PHELPS COUNTY. ALTHOUGH THE RAIN WILL TAPER OFF...FLOODING 
WILL CONTINUE AS RUNOFF FROM THE EXCESSIVE RAINFALL CONTINUES. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO 
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.


LAT...LON 3801 9203 3805 9191 3806 9164 3816 9164
      3816 9154 3779 9154 3779 9182 3760 9182
      3760 9203

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 10, 6:35 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 10, 6:35 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT WED MAY 10 2006

.UPDATE...

LIGHT TO MODERATE RAIN CONTINUED ACROSS MUCH OF THE MISSOURI OZARKS
AT LATE AFTERNOON. THIS FINAL ROUND OF RAIN WAS ASSOCIATED WITH A
SHORTWAVE TRACKING ACROSS THE REGION. THE RAIN WILL TAPER FROM THE
WEST THROUGH THE EVENING. ADDITIONAL AMOUNTS WILL GENERALLY BE NEAR
ONE THIRD OF AN INCH OR LESS.

FOSTER

&&

.DISCUSSION...

HEAVY RAIN EVENT LOOKS TO BE COMING TO AN END.  HOWEVER...RUNOFF
FROM LAST NIGHTS AND TODAYS HEAVY RAINFALL WILL KEEP FLOODING
ONGOING THROUGH AT LEAST THE EVENING HOURS...AND LIKELY THROUGH THE
OVERNIGHT HOURS. EARLIER IN THE AFTERNOON A SMALL BUT INTENSE AREA
OF THUNDERSTORMS DEVELOPED IN ADVANCE OF A STRONG SHORTWAVE ROUNDING
THE BASE OF THE MAIN UPPER TROUGH.  RAINFALL RATES APPROACHED TWO
INCHES PER HOUR AT THE SPRINGFIELD NWS OFFICE AS THE STORMS QUICKLY
MOVED THROUGH THE AREA.  AS OF 230 PM...THE BULK OF CONVECTION AND
HEAVIER RAIN HAD PUSHED EAST OF THE FORECAST AREA.  HOWEVER...THERE
WAS STILL A LARGE AREA OF LIGHT TO OCCASIONALLY MODERATE RAINFALL
THAT EXTENDED BACK INTO EASTERN KANSAS.  OBSERVED RAINFALL RATES
WITH THIS ACTIVITY WERE GENERALLY LESS THAN A TENTH INCH PER HOUR.
WILL GO AHEAD AND LET THE FLOOD WATCH EXPIRE AT 4 PM...AS ADDITIONAL
HEAVY RAIN IS NOT EXPECTED.  EVEN THOUGH THE WATCH WILL BE DROPPED
FLOODING WILL CONTINUE TONIGHT AS MENTIONED BEFORE...AS RUNOFF
CONTINUES TO INUNDATE LOW WATER CROSSINGS AND OTHER FLOOD PRONE
LOCATIONS.

POPS TONIGHT WILL BE TRICKY...AS THE BACK END OF THE MAIN AREA OF
SHOWERS WILL REACH THE KANSAS/MISSOURI BORDER AFTER 22Z.  WILL
PROBABLY TWEAK POPS A BIT BEFORE ZONE ISSUANCE...BUT THE GENERAL
TREND WILL BE LOW POPS ACROSS OUR WESTERN AREAS AND LIKELY POPS
ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI DURING THE EVENING.  IN
ADDITION...ANOTHER WAVE WILL DROP SOUTH TONIGHT BUT WITH DRIER AIR
FILTERING IN BEHIND THE DEPARTING FRONT...NOT EXPECTING WIDESPREAD
ADDITIONAL RAINFALL TO DEVELOP DURING THE OVERNIGHT HOURS.

THURSDAY LOOKS COOL WITH BREEZY NORTHWEST FLOW AT THE SURFACE. AN
UPPER LOW SLOWLY MEANDERING ACROSS THE GREAT LAKES REGION WILL BRING
SOME CLOUDS TO THE AREA...ESPECIALLY ACROSS OUR NORTHEAST
LOCATIONS.  THERE MAY EVEN BE A STRAY SHOWER OR TWO ASSOCIATED WITH
THIS FEATURE.  WITH THIS IN MIND CONTINUED SLIGHT CHANCES UP TOWARDS
THE OSAGE BEACH AND ROLLA AREAS.  HIGHS LOOK TO STRUGGLE TO REACH 60
DEGREES WHERE THE CLOUDS HOLD FIRM...WITH WARMER MIDDLE 60S EXPECTED
ALONG THE KANSAS BORDER.

THROUGH THE WEEKEND CONDITIONS GENERALLY LOOK DRY...BUT SEVERAL
PERIODS OF SLIGHT CHANCE POPS WILL RESIDE OVER MAINLY THE EASTERN
THIRD OF THE FORECAST AREA.  BOTH THE GFS AND NAM SHOW THE
AFOREMENTIONED UPPER LOW REMAINING NEARLY STATIONARY ACROSS THE
GREAT LAKES REGION BEFORE DIVING SOUTHEAST ACROSS KENTUCKY BY
SUNDAY.  ISOLATED LIGHT SHOWER ACTIVITY IS POSSIBLE ON THE WESTERN
FRINGE OF THE FEATURE.  HIGHS LOOK TO RANGE FROM THE MIDDLE 60S TO
LOWER 70S FRIDAY AND SATURDAY.  I TEMPERED BACK THE STRONGER WARMUP
PAINTED IN THE PREVIOUS SATURDAY GRIDS AS EVEN THE WARMEST OUTLIERS
IN THE ENSEMBLE DATA WERE COOLER THAN WHAT WE HAD GOING.

SAW

&&

.AVIATION...

LIGHT RAIN WILL COME TO AN END AT THE JOPLIN AND SPRINGFIELD
TERMINALS EARLY THIS EVENING BY 03Z. VFR CEILINGS WILL PERSIST BUT
CLEAR FROM THE WEST BY LATE EVENING. LOCALIZED MVFR CEILINGS MAY
FORM ESPECIALLY OVER THE OZARK PLATEAU. PATCHY LIGHT FOG MAY FORM
OVERNIGHT BUT IT APPEARS A SUFFICIENT PRESSURE GRADIENT WILL BE IN
PLACE TO PREVENT SIGNIFICANT FOG FORMATION. BROKEN TO OVERCAST
CEILINGS WILL DEVELOP AGAIN THURSDAY AS ANOTHER DISTURBANCE MOVES
ACROSS THE REGION. NORTHWEST WINDS WILL INCREASE AND BECOME GUSTY
DURING THE DAY THURSDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 10, 8:30 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 PM CDT WED MAY 10 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
830 PM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WHILE THE HEAVY RAINFALL HAS ENDED FLOODING WILL CONTINUE AT MANY
  LOW WATER CROSSINGS....STREAMS...AND OTHER FLOOD PRONE AREAS ALONG
  AND SOUTH OF THE INTERSTATE 44 CORRIDOR THROUGH THE OVERNIGHT
  HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  NO HAZARDOUS WEATHER IS EXPECTED.  HOWEVER...LOW WATER CROSSINGS
  AND OTHER LOW LYING AREAS MAY REMAIN FLOODED INTO THE DAY ON
  THURSDAY...AS RUNOFF CONTINUES FROM RECENT HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

  STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER
  SPOTTERS ARE URGED TO PASS ALONG ANY REPORTS OF FLOODING
  TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SAW/FOSTER/IZZI

In the hours before

Local storm report, May 10, 4:08 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLOOD            PINEVILLE               36.59N 94.38W
05/10/2006                   MCDONALD           MO   LAW ENFORCEMENT

            STREAMS AND RIVERS RISING QUICKLY. SEVERAL COUNTY ROADS
            AND LOW WATER BRIDGES ARE IMPASSABLE. WATER IS RUNNING
            OVER HIGHWAY E SOUTH OF POWELL.

&&

SCHULTZ
Local storm report, May 10, 5:18 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLOOD            HARTVILLE               37.25N 92.51W
05/10/2006                   WRIGHT             MO   EMERGENCY MNGR

            THE GASCONADE AND WOODS FORK RIVERS ARE OUT OF THEIR
            BANKS AT HARTVILLE.

0515 PM     FLOOD            NORWOOD                 37.11N 92.41W
05/10/2006                   WRIGHT             MO   EMERGENCY MNGR

            LOW LYING AREAS IN NORWOOD ARE FLOODED.

&&

SCHULTZ
Local storm report, May 10, 5:40 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            2 N MARSHFIELD          37.37N 92.91W
05/10/2006                   WEBSTER            MO   LAW ENFORCEMENT

            VINEYARD ROAD CLOSED DUE TO WATER OVER ROADWAY.

0300 PM     FLOOD            4 SW MARSHFIELD         37.30N 92.96W
05/10/2006                   WEBSTER            MO   LAW ENFORCEMENT

            NORTH OF INTERSTATE 44...GREENWOOD ROAD IS CLOSED.

0300 PM     FLOOD            2 NE NIANGUA            37.41N 92.81W
05/10/2006                   WEBSTER            MO   LAW ENFORCEMENT

            BOWEN CREEK FLOODING

0300 PM     FLOOD            4 NE NIANGUA            37.43N 92.78W
05/10/2006                   WEBSTER            MO   LAW ENFORCEMENT

            CANTRELL CREEK FLOODING

0300 PM     FLOOD            5 NE NIANGUA            37.44N 92.77W
05/10/2006                   WEBSTER            MO   LAW ENFORCEMENT

            GASCONADE RIVER FLOODING

&&

SCHULTZ
Local storm report, May 10, 5:41 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            LEBANON                 37.68N 92.66W
05/10/2006                   LACLEDE            MO   BROADCAST MEDIA

            SEVERAL STREETS CLOSED IN LEBANON.

&&

AFOSTER
Local storm report, May 10, 6:02 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            3 E WILLARD             37.31N 93.37W
05/10/2006                   GREENE             MO   NWS EMPLOYEE

            NORTH FARM ROAD 125 AT LITTLE SAC RIVER.

&&

AFOSTER

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.